MAUDE Adverse Event Report: AMO PUERTO RICO MFG. INC. SENSAR IOL; INTRAOCULAR LENS

AMO PUERTO RICO MFG. INC. SENSAR IOL; INTRAOCULAR LENS
Model Number AR40E
Medical Device Problem Code Scratched Material (3020)
Health Effect - Clinical Codes Red Eye(s) (2038); Blurred Vision (2137); Visual Disturbances (2140); Eye Pain (4467); Insufficient Information (4580)
Date of Event 08/06/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned for evaluation as it was discarded; therefore, a failure analysis of the complaint device cannot be completed.A review of the device history record, complaint trending, and risk documentation for this device will be performed.Upon completion of the review, if there is any further relevant information a supplemental medwatch will be filed.(b)(4).All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Event or Problem Description
It was reported that after the intraocular lens (iol) was implanted in the left eye (os), there was improvement in quality of vision, however the patient experienced blurry vision and peripheral vision to the left not clear, day one post-operatively (op).The issue became more pronounced as time went on.At the one month post-op visit on (b)(6) 2021, the patient explained it as a "blonde piece of hair" in the vision and when looking to the side sees a "flowery" type image.The patient also complained of glare at night, pain, and soreness that comes and goes and vision was not great.The patient¿s eye was still red, distance vision is good, up-close is blurry.Visual acuity uncorrected was 20/30 ¿ ¿os double lower than other¿; intraocular pressure (iop) 17/15.It was noted that there are some streaks and scratches in the lens temporally that seemed to be correlating with the patient¿s symptoms of glare.Sutures, which were pre-planned, were removed.The patient was offered the option for an iol exchange.The patient was using lubricating eye drops qhs (every night at bedtime) os and was prescribed pf/vig qid (four times daily), which was standard of care, and was told to return to the office in two to three months.At the office visit on (b)(6) 2021, the vision was horrible and the patient was not happy about still seeing the lines in the vision.Visual acuity os was 20/30-2 without correction.Iop os 15.Slit lamp exam for the os was all normal.Fundus exam for os was normal with a 0.4 cup to disc.Irregular ellipsoid zone in os was observed.It is unknown at this time if is this is related to the surgery.The patient was given a combination eye drop of prednisone, moxifloxacin, and nepafenac, which is standard of care after surgery.The patient will trial a +1.50 contact lens os for mono vision to see if the patient likes it and then decide whether or not to do an exchange for a monovision and a clearer lens.An explant, a vitrectomy, and sutures were performed.The vitrectomy and sutures were a planned procedure with the lens exchange.There was no incision enlargement and no patient injury.No additional medical or surgical intervention was performed.There was no medical intervention prescribed that was outside of the standard of care.A non-johnson & johnson brand iol was implanted as a replacement.It was reported that the patient outcome is good.The device was discarded.No further information was provided.
 
Additional Manufacturer Narrative
Additional information was received which reported that the doctor believes that the johnson & johnson cartridge may have caused the "streaks" damage to the intraocular lens (iol).It was noted that the scratches are on the back of the lens, which is consistent with a possible cartridge issue.The cartridge was discarded.No further information is available.The following section was updated accordingly: section d10: concomitant medical products and therapy dates: medical product: unk_cartridge_emerald this report is for the iol.Mdr 3012236936-2022-02073 was submitted to capture the possible cartridge issue.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: section d9: device available for evaluation? yes.Section d9: date returned to manufacturer: jul 8, 2022 section h3: evaluated by manufacturer: yes.Device evaluation: the complaint lens was received inside of a specimen cup.Visual inspection under magnification revealed that the complaint lens was received cut in half with the two pieces stuck together.The lens was cleaned and the pieces were separated, revealing that there were no further issues could be observed with the lens.Based on the return condition of the lens, no further product evaluation could be performed.Conclusion: as a result of the investigation there is no indication of a product quality deficiency, and the reported issue could not be verified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.
 
Additional Manufacturer Narrative
Additional information: device evaluation: product evaluation was performed under magnification.The lens was cleaned to evaluate the coding of cosmetic issue.After cleaning a smear of foreign material on the lens was identified.Subject matter experts (smes) were contacted regarding testing of the foreign material and it was determined that the material was too thin to test via ftir, which would allow comparison to the manufacturing component database.Customer photographs were evaluated by smes and it was determined that the smear was possibly glycerol monostearate (gms) from the cartridge therefore not related to the manufacturing of the lens.Based on the return condition of the lens, no further evaluation could be performed.The complaint issue of dc-cosmetic issues was not confirmed.However, the complaint issue dc-foreign material - loose was identified during product evaluation and it was determined by smes that the complaint issue is likely related to the cartridge.The observed issue during the product evaluation could not be confirmed to be related to a manufacturing or design issue of the lens.Conclusion: as a result of the investigation there is no indication of a product quality deficiency, and the reported issue could not be verified.All pertinent information available to johnson & johnson surgical vision, inc.Has been submitted.

Brand Name
SENSAR IOL
Common Device Name
INTRAOCULAR LENS
Manufacturer (Section D)
AMO PUERTO RICO MFG. INC.
road 402 north, anasco ind. pk
anasco PR 00610
Manufacturer Contact
somyata nagpal
31 technology drive
irvine, CA 92618
7142478552
MDR Report Key14763537
Report Number3012236936-2022-01642
Device Sequence Number1349707
Product Code HQL
UDI-Device Identifier05050474514126
UDI-Public(01)05050474514126(17)260603
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/03/2026
Device Model NumberAR40E
Device Catalogue NumberAR40E00085
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2022
Supplement Date Received by Manufacturer07/08/2022
08/04/2022
10/18/2022
Initial Report FDA Received Date06/21/2022
Supplement Report FDA Received Date08/02/2022
09/01/2022
11/04/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/03/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK_CARTRIDGE_EMERALD
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale
Patient Weight75 KG
Patient EthnicityNon Hispanic
Patient RaceWhite